Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Honolulu, HI

December 26, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 26, 2017, 2:11 PM HST for Honolulu County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 26, 2017, 2:11 PM HST (00:11 UTC)
Expired
Dec 26, 2017, 8:15 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 72 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 4:00 PM HSTFLASH FLOODHonolulu, HIOFF DUTY NWS EMPLOYEE REPORTED WATER FLOWING INTO STORES AT MARKET CITY BETWEEN KAPIOLANI BLVD AND KAPAHULU AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGHW50 PHFO 270011
FFWHFO
HIC003-270315-
/O.NEW.PHFO.FF.W.0031.171227T0011Z-171227T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
211 PM HST TUE DEC 26 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 515 PM HST

* At 209 PM HST, radar and rain gage reports indicated heavy rain 
  falling across Honolulu. Rain was falling at a rate of 3 to 4 
  inches per hour in the heaviest showers. Flash flooding is 
  expected to begin shortly.

* Locations in the warning include but are not limited to...
  Honolulu, Ahuimanu, Punaluu, Hauula, Waimanalo, Salt Lake, Kailua,
  Manoa, Maunawili, Kaneohe, Kalihi and Waikane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 515 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15782 2133 15792
      2156 15805 2163 15793

$$

Foster
3 follow-up statements
595 
WGHW70 PHFO 270214
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
414 PM HST TUE DEC 26 2017

HIC003-270315-
/O.CON.PHFO.FF.W.0031.000000T0000Z-171227T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
414 PM HST TUE DEC 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 409 PM HST...radar indicated heavy rain continuing to move 
onshore from the southwest and falling on already saturated grounds 
across Honolulu and the southern windward coast.

Locations in the warning include but are not limited to...
Honolulu, Ahuimanu, Punaluu, Hauula, Waimanalo, Salt Lake, Kailua,
Manoa, Maunawili, Kaneohe, Kalihi and Waikane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 515 PM HST if heavy rain
persists.

LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15782 2133 15792
      2156 15805 2163 15793

$$

Foster
002 
WGHW50 PHFO 270307
FFWHFO
HIC003-270615-
/O.EXT.PHFO.FF.W.0031.000000T0000Z-171227T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
507 PM HST TUE DEC 26 2017

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 815 PM HST

* At 503 PM HST, radar indicated training showers and thunderstorms 
  producing heavy rain over Honolulu and the windward coast. Rain 
  was falling at a rate of 3 to 4 inches per hour in the most 
  intense thunderstorms. Flash flooding is expected to continue.

* Locations in the warning include but are not limited to...
  Honolulu, Ahuimanu, Punaluu, Hauula, Waimanalo, Salt Lake, Kailua,
  Manoa, Maunawili, Kaneohe, Kalihi and Waikane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 815 PM HST if heavy rain
persists.

LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15782 2133 15792
      2156 15805 2163 15793

$$

Foster
206 
WGHW70 PHFO 270608
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
808 PM HST TUE DEC 26 2017

HIC003-270616-
/O.EXP.PHFO.FF.W.0031.000000T0000Z-171227T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
808 PM HST TUE DEC 26 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 815 PM HST...

Weather radar showed that heavy rain has diminished across Oahu, and 
the flash flood warning will be allowed to expire at 815 PM. 
Additional shower activity is expected overnight, and a flash flood 
watch remains in effect until 6 AM Wednesday morning.

LAT...LON 2155 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15782 2133 15792
      2156 15805 2163 15793

$$

Jacobson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 9:55 AM HST, 4 hours 16 minutes earlier.

Area forecast discussion, Dec 26, 9:55 AM HST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
955 AM HST Tue Dec 26 2017

.SYNOPSIS...
Showers and thunderstorms ahead of an approaching front will
impact the smaller islands today and tonight. A cold front will
shift eastward across the state Wednesday and Wednesday night,
bringing improving conditions and a decrease in showers in its
wake. Trade winds along with drier and more stable conditions will
begin to return on Thursday, with locally breezy trade wind
weather feature mainly windward and mauka showers then expected
through early next week.

&&

.DISCUSSION...
A 1006 mb closed surface low is located 425 miles northwest of
Kauai moving east at 25 mph, and dragging a cold front towards the
state. Far to the northeast of Hawaii, a a nearly stationary 1026
mb high is centered. These two features are driving gentle to
moderate south to southeasterly winds over the state, which is
expected to bring an increase in moisture over the islands today.
Visible satellite imagery shows cloudy skies across Kauai and
Oahu and mostly sunny skies over Maui County and the Big Island.
Radar loop through the morning shows heavy showers with some
embedded thunderstorms over and around Kauai and Oahu. Water vapor
imagery and satellite derived upper level winds indicate an upper
level trough associated with the surface low with an axis 225
miles west of Kauai this morning.

There is a potential for strong to possibly severe thunderstorms
in association with today's storm system. Increasing moisture in
combination with strong forcing for ascent provided by the upper
level trough, is expected to lead to thunderstorm development
across the western and central islands through tonight. Although
conditions are not as ominous as the models depicted 24 hours ago,
ingredients still remain favorable for organized convection over
the western and central islands. Surface based CAPE values are
expected to climb into the 1000 to 1500 J/KG range today, with
700 mb to 500 mb lapse rates of 6.5 to 7.0 C/km, and 0-6 km bulk
shear values of 30 to 40 knots. As a result, we expect increasing
thunderstorm development continuing through tonight as the
deepest moisture and strongest forcing for ascent most closely
align. Some of the thunderstorms may be strong and possibly severe
from Kauai to Maui County. The main hazards from the strongest
storms that move through the area are expected to be straight line
damaging winds and hail.

Some locally heavy rainfall will be possible with the thunderstorms
as they move through the area as well, but given the strong deep
layer flow, the thunderstorms should be progressive and not linger
in any particular location for an extended period of time. As a
result, flash flooding is not anticipated.

Additionally, University of Hawaii's Vog Model shows the plume
from Kilauea remaining over the smaller islands today, resulting
in hazy conditions. Vog will decrease over Kauai and Oahu tonight
as showers scour out some of the vog and the flow turns more
southwesterly. The southwesterlies are then expected to pull the
vog plume off of Maui by daybreak Wednesday, but it will continue
to affect windward Big Island through at least Wednesday night.

Winds are expected to be advisory levels over the Big Island
summits through tonight due to the enhanced wind aloft caused by
the upper trough. A Wind Advisory is now in effect.

The earlier mentioned surface low will track north of the state
tonight and Wednesday and drag the front across the island chain
Wednesday and Wednesday night. A trailing band of clouds and
showers associated with the front, along with another shortwave
trough moving overhead, will keep conditions somewhat unsettled,
particularly from Oahu eastward to the Big Island.

Thursday through next Tuesday,
More settled weather will overspread the island chain as high
pressure builds in to the north of the state, and the cold front
continues to shift eastward and away from the area. Moderate
north-northeasterly winds are expected behind the front, with
moderate trades then returning Friday through early next week.
More typical trade wind weather is expected statewide, with
showers favoring windward and mauka areas through the period.

&&

.AVIATION...
A cold front northwest of the state will continue to advance
towards Kauai today. Winds have veered out of the southeast and
south for most of the state. Kauai and Oahu will continue to see
prefrontal effects, from periods of heavy showers, lower
visibilities, and a chance of thunderstorms through the day and
into tonight. Any thunderstorm can bring periods of IFR CIGS/VIS,
lightning, and turbulence. There is also a possibility of small
hail.

AIRMET SIERRA for mountain obscuration is posted for Kauai and
Oahu. PHJR and PHNL will be susceptible to prolonged periods of
MVFR CIGS/VIS to isol IFR as showers fill in from the south. Any
layered clouds around Kauai and Oahu also pose the threat for
isolated light icing. The most significant upper level support
looks to reach the western islands this afternoon and evening.
Conditions will then start to improve after midnight for Kauai.

Tempo MVFR CIGS/VIS are likely on Molokai and Lanai through this
afternoon, before the threat of thunderstorms spreads east this
evening. AIRMET SIERRA will be expanded as needed today. Maui and
the Big Island should see predominately VFR conditions today,
with showers and possible thunderstorms spreading to Maui late
tonight.

&&

.MARINE...
Winds over the coastal waters have been veering from the
southeast to south as a low northwest of the area tracks to the
east. A front associated with the low will affecting at least the
western half of the state through tonight. The feature will bring
widespread showers and periods of thunderstorms to much of the
area, which may include lightning, low visibilities, and strong
and gusty winds.

A reinforcing north-northwest swell is turning more northerly.
Therefore, surf along east facing shores with a more northern
exposure will likely see elevated surf for the smaller islands,
and later this morning for the Big Island. A High Surf Advisory
(HSA) is posted for east facing shores of Kauai, Oahu, Maui,
Molokai, and the Big Island through this afternoon.

The low mentioned above is forecast to move to a position north
of the state around Wednesday. Model runs have backed off a bit on
the strength of the winds in the fetch directed at the islands.
Thus, surf is now expected to stay just below HSA criteria for
north facing shores. An HSA for the exposed east facing shores
would become more likely. The swell, however, is highly dependent
on the position and strength of the low.

Most south facing shores should see a slight bump in surf this
week from a series of small long-period south-southwest and
southwest swells.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for east facing
shores of Niihau, Kauai, Oahu, Molokai, Maui, and the Big Island.

Wind Advisory until 6 AM HST Wednesday for Big Island Summits.

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 2:05 PM HSTSpecial Marine WarningHFO115 min
Dec 26, 3:01 PM HSTFlash Flood WatchHFOHonolulu, Kauai13 hr
Dec 26, 4:38 PM HSTSpecial Marine WarningHFO37 min
Dec 26, 4:54 PM HSTSpecial Weather StatementHFOKauai51 min
Dec 26, 5:21 PM HSTSpecial Marine WarningHFO54 min
Dec 26, 6:13 PM HSTSpecial Marine WarningHFO92 min
Dec 26, 6:58 PM HSTSpecial Marine WarningHFO2 hr
Dec 26, 7:04 PM HSTSpecial Marine WarningHFO116 min
Dec 26, 8:34 PM HSTSpecial Weather StatementHFO56 min
Dec 26, 8:47 PM HSTSpecial Marine WarningHFO118 min
Dec 26, 8:52 PM HSTSpecial Marine WarningHFO113 min
Dec 26, 10:39 PM HSTSpecial Marine WarningHFO2 hr
Dec 27, 12:40 AM HSTSpecial Marine WarningHFO2 hr
Dec 27, 2:39 AM HSTSpecial Marine WarningHFO2 hr
Dec 27, 12:43 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.